Jump to content
CrazyBoards.org

Recommended Posts

Hey guys, back again after seroquel and Zyprexa both, for some reason decided to make my anxiety worse, rather than better. My pdoc mentioned that sometimes, there’s too much antidepressant effect with those two as to cause agitation and anxiety, similar to what I get on SSRI’s. 

Anyway, he prescribed me Abilify in an effort to titrations to 10mg or more.  I’ve taken Abilify in the past and found that my anxiety increased, but I never went beyond 5mg.  So I was skeptical, but my pdoc said that at higher doses, Abilify is actually pretty calming.  Anyone else get that reaction?  Is it true?

 

thanks in advance.

Share this post


Link to post
Share on other sites

what's your dx? my pdoc just gave me 2 mg abilify for low mood/anxiety stuff. i took 0.75 mg risperidone for a couple years, which worked great until i started lactating. >:( it's not doing much good so far for me, though i've only been on 1 mg for the last few weeks. 

besides the anxiety, did you find any activating effect from <5 mg? i doubt my pdoc will raise mine beyond 5 mg, since i don't have a mood disorder dx. my issues seem to stem from anxiety and OCPD.

  • Thanks 1

Share this post


Link to post
Share on other sites

My case is rather unusual because I developed an impulse control disorder from Abilify once I hit 20-30 mg, but I felt extremely stimulated at the high end of the dose range, especially at 30 mg. When I started it the very first time back in summer of 2015, 2 mg made me literally hypomanic/manic and borderline psychotic—I had an abundance of positive symptoms for the first time in my life at that point, and to be honest, it felt pretty damn nice! Then as I got used to it, 2 mg was worse for me than before I started it, so we went to 5 mg, which helped a little but I developed akathisia, so back to 2 mg. Eventually I climbed to 15 mg that summer, and akathisia hit me like a sledgehammer and I had to stop taking it. The most recent time I tried it, I was actually on it for about two years and escalated the dose much slower than the first time. I tolerated it okay, but like I said, when I got to 30 mg, the impulse control disorder started rearing its ugly face. I'm not even on Abilify anymore and I have problems with impulsive spending sprees from time to time (regardless of whether I'm hypo/manic or depressed). It's better than it was while I was on Abilify, but still not where I was before I started high-dose Abilify.

I will say 10-15 mg was rather innocuous as far as side effects vs benefits went the most recent time I took Abilify. I wasn't necessarily sedated or calmed per se, but rather I just felt like everything had receded into the background for the most part, both side effects and depression (until the depression came back on 15 mg). It was a damn good medicine for me, but I just can't sustain spending the amount of money I was with little to no income at the moment. In retrospect, I would probably say that 10-15 mg was probably actually when my spending got out of hand, just that it was a lot more subtle for me than the flagrant excessive spending I had in the higher doses.

I mention all this as a caution about this medicine as well as any other dopamine partial agonist (Rexulti, Vraylar, etc...), as well as the dopamine agonists (Mirapex, Requip, Neupro, etc.). Everyone is different. Not everyone will experience this side effect. But it is a possibility to be considered I believe and something to keep a watch out for. Sorry for the long-winded post! I hope you get the relief you need from your depression and anxiety!

  • Thanks 2

Share this post


Link to post
Share on other sites

@BusuB 

I have taken 30 mg of Abilify for 11+ years. I took it while it was brand name even! Then I stopped it briefly due to high cost (it was like $400 back then and I had good insurance), then got on it again and have been on it steadily for 11+ years now. It really got me out of a severely long state hospital stay. It was like magic. I got better and could go back to my hometown within a month! 

I was never really on anything lower than 10 mg, so I can’t comment on that. I don’t remember quite what I was started on but it may have been 10 mg then rapidly increased to 30 mg. And for quite some time I took 35 mg. 

Like @mikl_pls I do get some impulse issues with things like spending. But I don’t get them as severe as a problem as mikl did. And some of that can be contributed to the BP aspect of my illness (SZA BP type).

I, in fact, take Abilify all of my dose at bedtime. I sleep fine. It doesn’t jazz me up or keep me awake or stimulate me at 30 mg IME. I also am on zyprexa though with it so YMMV. But Abilify doesn’t cancel out the zyprexa, like you’d think it would if it were super stimulating to me. So it must at least be somewhat calming in my system. 

I don’t notice any side effects from it either, which is a huge bonus. I never really had any side effects. I gained weight when I first got on it but I was very inactive in a long term state hospital for a little over 9 months, so I blame that. Because before I was court ordered there I used to be very active at my job and I also ran 5 miles like 5 days a week! I was very fit back then. But I got so inactive and ate too much at the hospital so I gained weight. 

Anyway, I hope it helps you at a higher dose! If you have any questions or anything about my experience with it I’d be happy to help! 

  • Thanks 1

Share this post


Link to post
Share on other sites
13 hours ago, BusuB said:

 Anyway, he prescribed me Abilify in an effort to titrations to 10mg or more.  I’ve taken Abilify in the past and found that my anxiety increased, but I never went beyond 5mg.  So I was skeptical, but my pdoc said that at higher doses, Abilify is actually pretty calming.  Anyone else get that reaction?  Is it true?

I no longer take Abilify, but when I tried it, I started out at 5mg.....My anxiety and insomnia got worse on that dose, so pdoc eventually got me up to 15mg.

On 15mg, the extra anxiety and insomnia went away, so I continued on that for several months.....However,  after several months, it still wasn't doing anything to improve things, so my pdoc decided to stop it ,

Just my experience......I hope you have better luck with Abilify

  • Thanks 1

Share this post


Link to post
Share on other sites
On 9/17/2019 at 7:14 PM, BusuB said:

Anyway, he prescribed me Abilify in an effort to titrations to 10mg or more.  I’ve taken Abilify in the past and found that my anxiety increased, but I never went beyond 5mg.  So I was skeptical, but my pdoc said that at higher doses, Abilify is actually pretty calming.  Anyone else get that reaction?  Is it true?

Yes, for me the sweet spot is 15mg. It’s very calming. Though I’ve never taken any lower. But I’ve taken 30mg for breakthrough mania. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...